You are not currently logged in.
Access your personal account or get JSTOR access through your library or other institution:
If You Use a Screen ReaderThis content is available through Read Online (Free) program, which relies on page scans. Since scans are not currently available to screen readers, please contact JSTOR User Support for access. We'll provide a PDF copy for your screen reader.
A Continuous Movement Version of the Banach-Tarski Paradox: A Solution to de Groot's Problem
Trevor M. Wilson
The Journal of Symbolic Logic
Vol. 70, No. 3 (Sep., 2005), pp. 946-952
Published by: Association for Symbolic Logic
Stable URL: http://www.jstor.org/stable/27588401
Page Count: 7
Since scans are not currently available to screen readers, please contact JSTOR User Support for access. We'll provide a PDF copy for your screen reader.
Preview not available
In 1924 Banach and Tarski demonstrated the existence of a paradoxical decomposition of the 3-ball B. i.e., a piecewise isometry from B onto two copies of B. This article answers a question of de Groot from 1958 by showing that there is a paradoxical decomposition of B in which the pieces move continuously while remaining disjoint to yield two copies of B. More generally, we show that if n ≥ 2, any two bounded sets in Rⁿ that are equidecomposable with proper isometries are continuously equidecomposable in this sense.
The Journal of Symbolic Logic © 2005 Association for Symbolic Logic